Talk

Advanced search

Here are some suggested organisations that offer expert advice on SN.

Is ADHD medication mediket dangerous?

(55 Posts)
Waitingforsleep Tue 17-Oct-17 14:51:28

Starting to worry about giving now as I have a prescription and getting the jitters. Am I getting it all blown up out of proportion?
Read about sudden death ?
Any advice ? Thanjs

Shybutnotretiring Tue 17-Oct-17 15:01:50

Try taking it yourself and see what you think (but perhaps not if you need to drive in the near future). I think the 'reverse effect' theory (ie that it has the reverse effect on neurotypical people than it has on neurodivergent people) has been largely abandoned nowadays. So in other words I think paediatricians and other experts now agree that it does largely (still have to take account of the fact that drugs can affect different people differently for reasons that aren't necessarily known) the same thing to everyone just that people with ADHD need it more.

Waitingforsleep Tue 17-Oct-17 15:06:43

I'm ok with the short term maybe headaches a few days but am worried about other things.
Sorry but I didn't overly follow the above as much as I maybe should have confused

Shybutnotretiring Tue 17-Oct-17 20:28:45

I just meant if you're worried why not road test it yourself (unless you have a condition which would mean that you really shouldn't). I wouldn't want to dismiss anything so tragic glibly but I'm sure the sudden death thing must of course be incredibly rare. And no doubt someone has been googling ADHD/ritalin more recently than me but I think those odd tragic cases were where the child had been taking a fairly big dose of quite some time. That said I found it quite confusing: a lot of online sources said that an ECG (to check normal heart function) should be done but when I insisted on one the paediatrician clearly thought I was going over the top (but did one anyway).

Waitingforsleep Tue 17-Oct-17 20:47:54

I'm so emotional about it sad
Maybe I should ask for an ecg just to feel better.

Whinberry Tue 17-Oct-17 22:29:21

Don't take it yourself unless a doctor has run through your medical history with a view to taking it. If you are unsure then you are better talking through your concerns with the paediatrician/psychiatrist.

Allthewaves Wed 18-Oct-17 23:18:48

I insisted on ecg as I was very very worried - lots of crying at the poor pead dr. Dc has been on meds now for couple of years

Waitingforsleep Thu 19-Oct-17 14:44:32

We are booked in for an ecg now too. I'm so so worried! Has it helped?how harms dc been on them?

Stradbroke Thu 19-Oct-17 15:35:03

My son has started medikinet. He is 11. Only 10mg but it makes a difference to him. He is inattentive and he’s more present and school work (and School) is easier for him.
He doesn’t take it at weekends as really he needs it for school so we don’t get the benefits at home!

In terms of side effects he doesn’t feel thirsty and doesn’t eat much lunch but other than that it’s fine.

He should probably have an increased dose but at the moment he doesn’t want to as he loves his ADHD, so we are happy with where we’re at.

If you have any questions let me know.

FJCE83 Thu 19-Oct-17 17:51:12

It has helped our boy massively, it was a well thought out but hard decision to make, he was struggling so much it felt wrong not to give it a try. All is going well so far and he's been taking it since Feb

Allthewaves Thu 19-Oct-17 19:41:49

Dc 9 is now on 50mg of Equasym xl and top up of 5mg for afternoon. Dc went from bottom if class to top of class in all subjects within 6 months. He's kind, caring on meds and can actually function. His self esteem has rocketed as he not constantly being shouted at. Best decision we ever made. Now more worried about tolerance being a problem

Waitingforsleep Thu 19-Oct-17 19:48:11

Thank you, we were told to start on 10mg for one weeks the. Go up to 20mg and maybe 30. I feel we will be similar in wanting to stay on 10mg.
We aim to start Sunday, could I post here for a hand hold? Or please feel free to message me. I'm so anxious about it.
Dd has just lost her temper again and thrown lots round her room, then we have had he sobs and tears about how she feels different. It's heartbreaking and I'm really hoping this will help.

Stradbroke Thu 19-Oct-17 22:22:07

The first day was where there was the largest affect and then when it wore off that evening he was quite jittery and I found that quite upsetting. However he has had no side effects since, so do give it a little while.

Good luck and I will check back on Sunday to see how you’ve got on smile

Allthewaves Sat 21-Oct-17 21:44:06

Expect stomach aches and headaches and no appetite. You also may be horrified by the zombie effect as I call it in the beginning. Ds us a HUGE personality and I found it incredibly disturbing in the beginning for him to be so quiet and compliant.

Ds was quite strong stomach aches when we moved to 20mg so we dropped back to 10mg for a couple more wks then increases more slowly.

Allthewaves Sat 21-Oct-17 21:51:17

I do remember crying down phone to the pead after starting his meds as ds felt so ill the first wk.

Found giving after breakfast helped with stomach pains in the beginning. Weight dropped so good breakfast and later dinner with added oil (good fats) helped

Allthewaves Sat 21-Oct-17 21:51:53

Pm me if u r struggling

Waitingforsleep Sun 22-Oct-17 07:41:24

I'm a wimp I gave her half of it this am. She was refusing to eat her breakfast so we agreed to halve it. The dr said we could sprinkle it on her breakfast and I figured her being comfortable with half today was better than nothing and then we can try again tom

Waitingforsleep Sun 22-Oct-17 16:25:34

So it's now 4.30pm and she has just had one of the worst meltdowns - is this normal? Feel rubbish

Allthewaves Sun 22-Oct-17 19:49:20

You may get come down when it wears off aka meltdown. Used to give ds his ipad for come down hour as focusing on gaming helped transition

Allthewaves Sun 22-Oct-17 19:51:50

In the beginning I sprinkled on a spoon choc spread or peanut butter (ice cream when it got a bit grim lol).

Waitingforsleep Wed 25-Oct-17 10:31:13

So I have moved up to 10mg today- not much going on so far except I have just had an almighty meltdown (dd that is) swearing and very angry which is extra so now I'm confused

FanFckingTastic Wed 25-Oct-17 12:21:50

OP, hope that the meds are going well. We started with Medikinet too and although we got a good result (much better concentration and control) we had too many side effects, particularly rebound as the meds started to wear off. My DS now takes Elvanse and seems to be able to manage much better.

Please don't feel bad about giving your little one medication - giving our children any kind of drugs is not something that any parent does lightly but if they will benefit from it then it's the right thing to do in my opinion. Our DS has been able to do so much more as a result of his medication and his quality of life both mentally and socially is hugely improved.

Waitingforsleep Wed 25-Oct-17 16:03:01

Haven't noticed anything of benefit at all yet or major difference to be honest so will give a few more days then review? It's so hard to know what to do.
Thanks as it's hard to feel
Ok about it all isn't it- well maybe if I get to see things be better for her then I may feel better too smile

Allthewaves Fri 27-Oct-17 23:45:19

We didn't see any benefit (except side effects) until dc reached 20mg and then move up to 30mg later. I'm a believer in giving it 6 months then if your still getting meltdowns def look at different meds

Waitingforsleep Sat 28-Oct-17 14:32:23

Thanks, we are in the car now and I feel like crying, she is constantly talking it's driving me insane and then I feel awful for feeling this way.
How long did you you take to move up the next dose, dd has had 10mg for 4 days now- no side effects or benefits

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now